Missouri, 2023

Hail and Damaging Winds in Missouri, July 14, 2023

July 14, 2023 · NWS EAX · 18 events in 7 counties and zones

During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage. Several structures were impacted by falling trees as the storm moved through the city, and into central Missouri. The highest reported wind gust came from western Johnson County where a personal weather station recorded 89 mph wind just west of Lenexa. Numerous wind reports, both estimated and measured were over 70 mph. At one point nearly 200,000 people across the Kansas City metro lost power. As of the next day, roughly 60,000 Kansas Citians were still without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 1:23 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 14, 1:23 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
223 PM CDT Fri Jul 14 2023

.Discussion...
Issued at 222 PM CDT FRI JUL 14 2023

Key messages:

- Severe storms expected this afternoon/evening along and south of
  Highway 36

- A few strong storms possible Sunday along and north of I-70

Discussion:

  This afternoon a surface front is evident on satellite imagery
extending from near Manhattan to just north of MCI to Randolph
County. This front is continuing to lift slowly north and will be
the focus for thunderstorms this afternoon. A supercell near
Manhattan will continue to ride eastward along the front. This storm
is moving into an area of extreme instability with a corridor of
4000J/Kg of MUCAPE that exists right through the KC Metro and along
that front. Damaging winds will be the main threat with these storms
will be for damaging winds in excess of 70 mph. There is also a
chance for quarter-sized hail, and a isolated tornado along the line
cannot be ruled out. A second round of storms further to the west of
that initial supercell, will also continue to push east as a line of
storms with another round of damaging winds possible. These storms
will also be capable of heavy downpours with PWAT values around 2".
The storms should be progressive enough to preclude any flooding
threat however, if two rounds of heavy storms move over the same
location there is the potential for minor flooding to occur. Storms
will continue to spread south and east as we go through the evening
and night time hours exiting the area by sunrise tomorrow.

Saturday a surface ridge of high pressure will build into the area
making for a pleasant day with seasonable highs in the upper 80s to
lower 90s. As we move into the latter half of the weekend the
overall upper level pattern becomes more amplified with upper level
ridging building over the western CONUS and troughing from the Great
Lakes into the Ohio River Valley. That will leave the local area
under northwest flow aloft on the lee side of the western ridge.
Several shortwaves from Sunday through Tuesday could bring several
round of showers and thunderstorms to the area. The round on Sunday
afternoon or evening may have some stronger storms capable of strong
wind gusts and small hail with MUCAPE values between 2000-2500J/Kg
and effective shear around 40kts.

As we get into late Tuesday into Wednesday the local area comes
under the influence of the western upper level ridge and temperatures
will rise into the mid to upper 90s south of the Missouri river with
heat index values in the 102 to 107 range. However, Thursday another
trough is expected to move from the northern Plains into the Great
Lakes region shunting the upper level ridge back to the southwest an
allow the chance for another round of showers and thunderstorms.
Temperatures will fall back into the mid 80s to mid 90s.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI JUL 14 2023

The main concern for aviators will involve thunderstorms that have
developed over central Kansas expected to reach the TAF sites by
21Z-22Z. These storms are expected to produce mod rain which will
reduce vis to 1-3SM. Storms are expected thru 01Z-02Z aft which a
pd of lgt shra will be possible thru 03Z-04Z with no vis/cig
restrictions. Byd 03Z-04Z expect bkn mid-lvl clouds becmg sct.
Winds will be out of the south btn 5-10kts the beginning the TAF
period but will shift to the north at 10-15kts as storms move
thru the TAF sites. There is the potential for gusty winds at the
TAF sites if a stronger storm impacts a terminal as such future
amendment may be need to include that potential impact. Aft
03Z-04Z winds will be generally lgt out of the W to NW.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, Jul 14, 2:31 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
331 AM CDT Fri Jul 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
331 AM CDT Fri Jul 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon and evening, a few may
become strong to severe with locally damaging wind gusts.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Sunday evening into portions of next
week. Heat and humidity also increase Tuesday and Wednesday, with
heat indicies approaching 105 in some areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 14, 1:08 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Fri Jul 14 2023

KSZ025-142000-
Atchison KS-
208 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southwestern Atchison
County through 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Circleville to Hoyt to near Keene. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Cummings and
Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.

&&

LAT...LON 3956 9557 3960 9556 3958 9519 3942 9515
      3942 9557
TIME...MOT...LOC 1908Z 291DEG 34KT 3952 9583 3925 9573 3899 9600

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Jul 14, 2:13 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Fri Jul 14 2023

MOZ021-028-029-142100-
Platte MO-Clinton MO-Clay MO-
313 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern
Clinton, northern Clay and northeastern Platte Counties through 400
PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimble, or near Smithville, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Kearney, Platte City, Plattsburg, Trimble, Edgerton,
Camden Point, Ferrelview, Tracy, Mosby, Ridgely and Hoover.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 22 and 29.
 Interstate 29 between mile markers 13 and 26.
 Interstate 435 between mile markers 28 and 38, and between mile
markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Missouri.

&&

LAT...LON 3954 9466 3953 9460 3957 9460 3964 9447
      3932 9429 3930 9479 3946 9480
TIME...MOT...LOC 2013Z 232DEG 5KT 3944 9462

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Leighton
Local storm report, Jul 14, 2:24 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Gst     3 W Jarbalo             39.20N 95.12W
07/14/2023  E60 MPH          Leavenworth        KS   Trained Spotter

&&

BMW
Local storm report, Jul 14, 2:36 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
336 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Gst     3 W Jarbalo             39.20N 95.12W
07/14/2023  E60 MPH          Leavenworth        KS   Emergency Mngr

            Heavy Rain, low visibility.

&&

SM
Local storm report, Jul 14, 2:37 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     Tonganoxie              39.11N 95.08W
07/14/2023                   Leavenworth        KS   Emergency Mngr

            Tree downed into power lines in Tonganoxie.

&&

BMW

The radar

The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Platte

When
July 14, 2:42 PM CST to 2:44 PM CST
Where
Platte County, 0.81 mi ESE of Ferrelview
Measured
1 in hail
Reported by
Public
Coordinates
39.315, -94.666

Quarter sized hail in Ferrelview.

Thunderstorm Wind, Jackson

When
July 14, 2:56 PM CST to 2:59 PM CST
Where
Jackson County, 1.95 mi NW of Dodson
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -94.555

Numerous large trees and tree branches down along HWY 71 approaching downtown Kansas City.

Thunderstorm Wind, Platte

When
July 14, 3:05 PM CST to 3:07 PM CST
Where
Platte County, 0.85 mi W of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.222, -94.646

Numerous large tree limbs downed in the Lake Waukomis area.

Thunderstorm Wind, Clay

When
July 14, 3:06 PM CST to 3:08 PM CST
Where
Clay County, (Mkc)ks City Dntn Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -94.600

Kansas City Downtown Airport (MKC) recorded a 59 mph wind gust.

Thunderstorm Wind, Jackson

When
July 14, 3:10 PM CST to 3:12 PM CST
Where
Jackson County, 3.53 mi WNW of Dodson
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.993, -94.594

Estimated 70 mph wind gusts. Large tree limbs downed all across the Waldo neighborhood of south KC. Power is out.

Thunderstorm Wind, Jackson

When
July 14, 3:12 PM CST to 3:15 PM CST
Where
Jackson County, 0.88 mi SW of Greenwood
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.842, -94.363

Medium sized tree snapped at the base.

Thunderstorm Wind, Jackson

When
July 14, 3:12 PM CST to 3:14 PM CST
Where
Jackson County, 1.39 mi S of Lees Summit Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -94.374

Lees Summit Airport (LXT) ASOS measured a 59 mph wind gust.

Thunderstorm Wind, Jackson

When
July 14, 3:13 PM CST to 3:16 PM CST
Where
Jackson County, 0.45 mi NW of Greenwood
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.855, -94.356

Numerous trees and tree branches down in the city of Greenwood.

Thunderstorm Wind, Jackson

When
July 14, 3:15 PM CST to 3:18 PM CST
Where
Jackson County, 1.12 mi ENE of Blue Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.057, -94.431

Large tree limbs downed across Independence. Estimated 60 mph wind gusts.

Thunderstorm Wind, Jackson

When
July 14, 3:19 PM CST to 3:21 PM CST
Where
Jackson County, 0.1 mi SSE of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.019, -94.279

Large tree limbs downed across Blue Springs. Estimated 60 mph wind gusts.

Thunderstorm Wind, Jackson

When
July 14, 3:32 PM CST to 3:34 PM CST
Where
Jackson County, 1.45 mi WSW of Lone Jack
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.864, -94.206

Large tree limbs downed along Highway 150 west of Lone Jack.

Thunderstorm Wind, Jackson

When
July 14, 3:32 PM CST to 3:34 PM CST
Where
Jackson County, 1.39 mi NE of South Lee
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.915, -94.353

Estimated 65 mph winds across Lee's Summit.

Thunderstorm Wind, Jackson

When
July 14, 3:43 PM CST to 3:45 PM CST
Where
Jackson County, 0.83 mi NNW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -94.138

Large tree limbs downed across Oak Grove with power out.

Thunderstorm Wind, Johnson

When
July 14, 4:26 PM CST to 4:28 PM CST
Where
Johnson County, Leeton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.580, -93.700

Estimated 60 mph winds in Leeton.

Thunderstorm Wind, Pettis

When
July 14, 4:28 PM CST to 4:31 PM CST
Where
Pettis County, 2.15 mi SE of La Monte
Measured
60 kt (69 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.761, -93.398

Measured gust of 69 mph near La Monte.

Thunderstorm Wind, Lafayette

When
July 14, 4:40 PM CST to 4:42 PM CST
Where
Lafayette County, 0.82 mi ESE of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.976, -93.566

Estimated 60 mph winds in Concordia. Tree limbs downed.

Thunderstorm Wind, Saline

When
July 14, 4:45 PM CST to 4:47 PM CST
Where
Saline County, Sweet Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -93.420

Estimated 60 mph winds in Sweet Springs.

Thunderstorm Wind, Pettis

When
July 14, 4:50 PM CST to 4:52 PM CST
Where
Pettis County, 4 mi SE of Bryson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.535, -93.423

County dispatch reports multiple trees downed east of Windsor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129457, 1100741, 1129495, 1129485, 1129496, 1100739, 1129497, 1100740, 1129516, 1129517, 1129519, 1129521, 1129522, 1129525, 1129528, 1129526, 1129527, 1129530.